Aa
A
A
A
Close
Alcoholism Community
1.71k Members
Avatar universal

At home detox for alcohol

What are the best medications to be on for an at home alcohol detox? Can I detox safely by slowly lowering my alcohol intake over the next week instead? I have at home now the following: blood pressure cuff, klonopin and atenolol, also lasix and potassium pills. My biggest concern is my blood pressure spiking. There in no way I am able to detox at an alcohol facility. So if I can't use the meds I have available to me, maybe I should do the taper using less alcohol each day?
  
9 Responses
Avatar universal
It's really not safe to do this at home and tapering the alcohol doesn't usually work.

You should get with a doctor who can assist you with a detox plan, especially with hypertension.

Good luck~
Avatar universal
COMMUNITY LEADER
i agree w/vicki.......go back to the doctor who is prescribing u the meds u mentioned....most unwise unsafe and unsound to attempt this at home by urself.
Avatar universal
I just called a detox facility and will be going in there, hopefully, tomorrow, if a bed is available. I feel better already. I don't know why I even thought to try and do this stuff on my own at home. They say I will be there for 4-5 days. I am happy about it. To be honest, it will be like a vacation for me. I need to get out of this sinking hole I am in and I need to know that I have medical care 24/7 while I am doing it.  
1432897 tn?1322963137
Glad you're getting some help.  Hope all goes well for you. Let us know how you make out.  Take care!!
Avatar universal
I am back from detox and alcohol free since last Tuesday. I started Campral, and although it has helped with my cravings I don't think it is worth the side effects I am having...EXTREME fatigue (sleep all the time- no wonder I have no cravings!) when I am awake walk around like a zombie. This a.m. woke up after a good 9 hours of sleep and look and feel like I had zero sleep. Also noticed my pupils are very constricted and I swear the whites of my eyes look slightly yellow! One thing I have always watched out for in my years of drinking, sadly, was if the whites of my eyes were no longer white. Never happened. Today, after being on Campral for just 4 days they don't look so white. I also feel depressed. I am bipolar, so that is not good. I felt wayyyyy better before Campral. I did notice that when I was craving a drink on Saturday, after coming home from detox, which I think was from the fear and stress of being out of the safe haven of detox and back into real life, that when I took my first dose of Campral the cravings went away within 30 minutes. Don't know if that was just placebo or if it can work that fast. In any event, I don't think I can keep taking this stuff! My plan on getting out of detox was to start an exercise program, eat better, go to AA every day and keep seeing my counselor and read uplifting books. Yesterday had to cancel my counselor appt. because I felt almost drunk on this stuff, also so tired could not even think to get on my treadmill. Anyone with any similar thing on this?  
Avatar universal
COMMUNITY LEADER
Campral will not turn the whites of ur eyes yellow...and it is normal to feel fatigued when newly detoxed..u were damaging ur body for years with the alcohol and it is wringing itself out like a giant alcohol soaked sponge that is not alcohol soaked any longer!were u told u have liver issues?that would account for the yellowing of the eyes!
Avatar universal
No, no liver issues at all. In fact, on paper I am totally healthy apparently! Which is a good thing- considering! I looked  up side effects to Campral, one being liver issues- elevated blood counts and worse. Didn't take it yesterday. Not taking it today. We will see what happens. I have detoxed before and never felt like this.
1260255 tn?1288658164
I'm glad you went to a detox center. I recently found out that my daily drinking is responsible for a multitude of neurological problems. I cut my drinking down to one a day and told the doctor I felt I could stop.

Absolutely not I was told. Too much risk of a heart attack or stroke.

The longer one uses/abuses alcohol and the number of detoxes can change the way that each detox affects a person. As discussed below, fatigue is a common symptom associated with detox.

Just be kind and patient with yourself, as your body adjusts to something very different. I hope that you are drinking lots of water and taking vitamin supplements. If you can, try some exercise, even if it is a walk, to get those endorphins (the feel good brain chemicals) going through your body; check with a medical consultant first.

According to the NIH "Alcohol withdrawal may range from a mild and uncomfortable disorder to a serious, life-threatening condition. Symptoms usually begin within 5 - 10 hours of the last drink. The symptoms peak in 48 - 72 hours and may persist for weeks.

Symptoms such as sleep changes, rapid changes in mood, and fatigue may last for months. People who continue to drink excessively may develop many medical conditions such as liver and heart disease.

Most people who go through alcohol withdrawal make a full recovery; however, a small percentage of alcohol withdrawal cases end in death, especially if delirium tremens is present. For those who recover from alcohol withdrawal, the long-term outlook depends on how much organ damage has occurred and whether the person can stop drinking completely."

Good luck on your new found sobriety!
Avatar universal
COMMUNITY LEADER
well that is good..no liver issues..amazing durable organ the liver..takes a lot of abuse from alcoholics/addicts!still tho..taking Campral for a few days would not damage the liver......continued use of it would.....when u say the whites of ur eyes don't look so white what color r they?vitamin deficiencies could cause this..what does ur doctor say?
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
Nebulae, OH
3060903 tn?1398568723
Other
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.